, Volume 54, Issue 6, pp 1199-1202

Management of Severe Clostridium difficile-Associated Diarrhea

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access
This is an excerpt from the content

Presentation and Evolution of Two Cases

First Patient

An 84-year-old woman was brought to the emergency department by paramedics because of weakness and near syncope after several days of severe abdominal cramps and watery diarrhea, reduced oral intake, and progressive orthostatic dizziness. The patient had been discharged from the hospital 10 days ago, after successful treatment of pneumonia with broad-spectrum antibiotics. Her past medical history consisted of chronic interstitial lung disease, pulmonary hypertension, and bilateral mastectomies for breast cancer. Because of increasingly severe and diffuse abdominal pain, dyspnea, septic shock, and eventually respiratory failure, she was intubated and admitted to the intensive care unit where she had a fever of 100.5°F, pulse 110, and blood pressure 110/35 mmHg on low-level vasoactive medications. Her examination revealed decreased breath sounds bilaterally and a diffusely tender and distended abdomen with hypoactive bowel sounds. There